Hail, Harlan
- When
- May 28, 4:25 PM CST
- Where
- Harlan County, 0.53 mi W of Orleans
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.130, -99.460
South central Nebraska was under the south end of an upper level trough which was moving through the northern High Plains into the Dakotas. Temperatures across the area ranged from the mid 70s to lower 80s which was around the convective temperature needed for storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
South central Nebraska was under the south end of an upper level trough which was moving through the northern High Plains into the Dakotas. Temperatures across the area ranged from the mid 70s to lower 80s which was around the convective temperature needed for storms to develop. Atmospheric instability increased through the afternoon into the early evening hours. MLCAPE was up to 1500-2000 J/kg across the area but wind shear was fairly weak.
Scattered storms developed across portions of south central Nebraska during the afternoon of May 28th. These storms moved east and continued to develop and strengthen. The storms began producing quarter size hail just before 530 in Harlan County. Other hail reports were received in Harlan, Furnas, and Gosper Counties before 8 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 28, 3:10 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 410 PM CDT Sun May 28 2023 .DISCUSSION...(This evening through Sunday) Issued at 355 PM CDT Sun May 28 2023 Key Messages: * Off and on showers and thunderstorms look to persist through tonight. Some of this activity could be on the strong side and produce locally heavy rainfall. * Memorial Day appears to be mainly dry and warm, though better chances for showers and thunderstorms could arrive overnight. * Unsettled weather pattern looks to persist through much of the next work week. Much like last week, overall severe potential appears pretty low, though there could be pockets of heavy rainfall. * After a slightly cooler day today, most of the next 7 days looks to have highs in the 80s and lows in the mid 50s to mid 60s. Forecast Details: A band of showers and weak storms, as well as additional isolated to widely scattered activity, impacted the CWA this morning into early aftn, but has since weakened. In it's wake, subsidence and clearing skies has allowed for temps to rise into the mid 70s to lower 80s - which is essentially around the convective temp per area soundings. Also, WV shows the local area within the S fringes of weakening upper trough slowing moving through the N High Plains into the Dakotas. These factors have allowed scat convection to redevelop over W and S portions of the CWA over the past hr, and expect this trend to continue as instability continues to incr through early eve. Short-term CAMs have been pretty consistent in this general convective trend/idea, but have varied to some degree on timing and placement. Seems reasonable to think that with the moderate CAPE (MLCAPE up to 1500-2000 J/kg) and weak shear in place (effective shear AOB 30kt), convection will be pulsey in nature and tend to produce outflow that promotes upscale growth and amalgamation of convective cores with time early this eve. Several HRRR/RRFS runs have depicted this, and the HREF even produced a QPF bullseye over the CWA for this eve. Storms could be marginally severe through this eve with the main risk being quarter size hail and 60 MPH wind gusts. PWATs 125-150 percent of normal, H85-H3 mean wind less than 20kt, weak Corfidi vectors, and "tall, skinny CAPE" profiles all support notion of slow-moving storms with efficient warm season rain processes. Wouldn't be surprised if there are 1-3 counties that receive heavy rainfall of 2-4", perhaps locally higher, as indicated by 12Z HREF and some RRFS runs. Most of our area, with the exception of W counties, could handle 1-3" fairly well. However, anything more than that in only a few hrs, or heavy rates over our W counties, and we could have some flash flooding concerns. Convection should weaken and drift E with time tonight, but at least weak elevated instability persists through dawn. As suspected yesterday, it still looks like most, if not all, will stay dry for the daytime hours of Memorial Day owing to shortwave ridging/subsidence. Good amounts of sunshine, lighter winds, and temperatures in the low to mid 80s will make it feel pretty warm, so hydrate accordingly. Both SREF and HREF suggest greater potential for showers/storms to develop, but more likely move in from the W, in the 00Z-06Z Tue time frame. Weak forcing and shear should preclude any severe weather. General model consensus is that a summer-like upper pattern will prevail through much of the new work week. Primary polar jet will be well N across Canada, while southern stream - which looks to remain active - will cut from the Baja into the Rio Grande Valley, well SW of the area. This leaves the Central Plains in unusually nebulous mid-upper flow by late Spring standards with day-to-day sensible weather/rain chances largely driven by weak perturbations and/or convectively induced MCVs within very weak zonal flow. Sfc and deep layer moisture (and resultant instability) should be sufficient for vigorous convection, but deep layer shear (outside of any mesoscale enhancements) will likely be too weak for organized severe weather - despite the region essentially within peak climatological severe weather season. Much of the area is within a Marginal Risk per SPC Day 3 Outlook as models hint at the potential for a weak frontal boundary and weak upper disturbance, but again, details are sketchy and the current setup doesn't appear to favor anything really intense or organized. Latest model blend continues to depict a deamplifying upper trough ejecting from the Four Corners region onto the Plains sometime late in the week or early next weekend. Frankly, this setup doesn't appear to be too dissimilar from what we've had this weekend, with strong blocking high pressure over Upper MS Valley/Great Lakes and weak troughing over the central/eastern Gulf into SE CONUS. Furthermore, models keep the primary upper jet streak well SW of the area over the S High Plains. Latest NBM gives likely PoPs off and on in the Day 4-7 time frame, which seems a bit overdone, so tried to pare it back to when the upper disturbance is most influentual locally. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1255 PM CDT Sun May 28 2023 Main aviation concern is the potential for off and on convection through late this evening. Band of weakening convection will continue to slip E/NE, likely clearing GRI within the next hr, or so. Expect at least a couple hrs of clearing skies before heating leads to additional scattered tstm development around 21-23Z. Didn't have enough confidence in timing/coverage to go with prevailing TSRA just yet, but will likely need to amend for at least 2-3hrs of convection late aftn into the evening. Within the convection, could see both MVFR CIGs and VSBYs, but outside of convection, believe VFR will prevail. Best tstm potential generally shifts E/SE of the terminals by around 06Z, though can't completely rule out an iso lingering storm through dawn Mon AM. Dry conditions and generally clearing mid to high levels expected by daytime hrs Mon, though will probably see FEW-SCT cumulus around 2-4K ft by midday. Winds outside of convection will generally run from SE to SSW 10-15kt, with aftn gusts up to 25kt possible where clouds clear out. Confidence: Wind/Flt Cat - medium, VCTS/tstms - low. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 337 PM CDT Sun May 28 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 291200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 337 PM CDT Sun May 28 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected across south central Nebraska and north central Kansas. A few strong to marginally strong severe thunderstorms will be possible through this evening, mainly for areas near and west of the Highway 281 corridor. Hail up to the size of quarters and winds gusts near 60 MPH are the primary concerns. Additionally, pockets of heavy rainfall from slow moving thunderstorms will also be possible, which could result in localized flash flooding. Minor flooding remains possible along the Republican River in Furnas County and possibly into western Harlan County. Please refer to the Flood Warning for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding remains possible along the Republican River upstream of Harlan County Lake in Furnas and western Harlan counties into early Monday, but in the absence of additional heavy rainfall tonight, impacts should remain very limited. Off and on chances for thunderstorms remain in the forecast through most of next week, including Memorial Day. However, no one day appears to be complete washout, at this time, or present a significant risk for severe weather. There is currently a Marginal Risk for severe weather on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and tonight. Rainfall reports are appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
415 PM CDT Sun May 28 2023
KSZ018-282145-
Osborne KS-
415 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of southeastern Osborne
County through 445 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Luray, or 25 miles north of Russell, moving north at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osborne, and rural areas near the Highway 281 corridor south of
Osborne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3918 9860 3918 9879 3947 9883 3947 9852
TIME...MOT...LOC 2114Z 184DEG 17KT 3925 9872
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
430 PM CDT Sun May 28 2023
KSZ018-282200-
Osborne KS-
430 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of western Osborne
County through 500 PM CDT...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 22 miles northeast of Emmeram, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Osborne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3919 9886 3921 9905 3948 9899 3947 9884
3932 9881
TIME...MOT...LOC 2130Z 209DEG 15KT 3925 9895
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
445 PM CDT Sun May 28 2023
KSZ018-282215-
Osborne KS-
445 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northeastern Osborne
County through 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
Osborne, or 33 miles north of Russell, moving north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Osborne and Portis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3930 9863 3930 9877 3956 9886 3956 9850
TIME...MOT...LOC 2144Z 184DEG 15KT 3936 9872
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
450 PM CDT Sun May 28 2023
KSZ005-006-017-018-282215-
Rooks KS-Phillips KS-Smith KS-Osborne KS-
450 PM CDT Sun May 28 2023
...Strong thunderstorms will impact portions of northeastern Rooks,
southern Smith, northwestern Osborne and southeastern Phillips
Counties through 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Kirwin to 6 miles
northeast of Alton. Movement was north at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smith Center, Kensington, Agra, Kirwin, Gaylord, Athol, Harlan and
Cedar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3987 9913 3976 9853 3946 9882 3952 9913
TIME...MOT...LOC 2150Z 198DEG 20KT 3957 9906 3951 9884
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
505 PM CDT Sun May 28 2023
KSZ019-282230-
Mitchell KS-
505 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of southwestern
Mitchell County through 530 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 11 miles northwest of Lincoln, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hunter and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3931 9842 3930 9809 3922 9814 3922 9843
TIME...MOT...LOC 2205Z 196DEG 8KT 3916 9831
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
525 PM CDT Sun May 28 2023
NEZ083-282300-
Harlan NE-
525 PM CDT Sun May 28 2023
...Strong thunderstorms will impact portions of eastern Harlan County
through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Orleans to near Harlan County Dam. Movement was
north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alma, Orleans, Republican City, Huntley and Harlan County Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Harlan County Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4035 9940 4023 9918 4009 9918 4000 9919
4000 9938 4001 9941 4015 9951
TIME...MOT...LOC 2225Z 188DEG 9KT 4015 9943 4001 9929
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PfannkuchThe Grand Island radar (KUEX), 89 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096286, 1096287, 1096288, 1096289.